Alert archive / Iowa / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 18, NWS Omaha, NE

April 30, 2003Mills County, Iowa

NWS Omaha, NE issued this severe thunderstorm warning at Apr 30, 2003, 6:03 AM CDT for Mills County, Iowa. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 6:03 AM CDT (11:03 UTC)
Expired
Apr 30, 2003, 6:30 AM CDT
In force
27 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Mills County, IA

The radar

The Omaha radar (KOAX), 65 km from the middle of the area, began a volume at 11:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 11.1 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
339 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KOAX 301103
SVROAX
IAC129-301130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
602 AM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLS COUNTY IN SOUTHWEST IOWA

* UNTIL 630 AM CDT

* AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL OVER GLENWOOD...OR ABOUT 21
  MILES SOUTHEAST OF OMAHA...MOVING EAST AT 35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  HASTINGS...HENDERSON

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4111 9585 4094 9581 4096 9542 4115 9543

$$

ERVIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 3:25 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Apr 30, 3:25 AM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
325 AM CDT WED APR 30 2003

IN NEAR TERM PERIODS OF THUNDERSTORMS LIKELY DURING MRNG HOURS WITH
STRONG POSITIVE THETA E ADVECTION OVER WARM FRONT. AREAS OF HEAVY
RAIN ESPCLY FM ACROSS NE AND E CNTRL NEB INTO W CNTRL IA. WILL NOT
GO WITH FLOOD BUT CONTINUE TO HANDLE WITH FFWS AND STAEMENTS AS
NEED. BASED ON EXPECTED POSITION OF FRONTAL BNDRY AND FORECAST CAPE
APPEARS NOW THAT MAIN CONCERN FOR SVR WEATHER THREAT DURING AFTN AND
EVE HOURS MAY BE SHIFTING MORE TOWARD SE NEB AND SW IA. AFTER FIRST
PTN OF EVENING BNDRY SHIFTS SEWD WITH TSTMS POTENTIAL DIMINISHING
OVER ALL OF THE AREA AFT 06Z WITH LINGERING SHOWERS. COOLER THU WITH
SMALL CHC OF SHOWERS IN THU NRN ZONES IN COLD ADVECTION PATTERN AS
WEAK SHORTWAVE CROSSES AREA. SFC RIDGE BUILDS SWD ACROSS REGION THU
NITE INTO FRI FOR MAINLY DRY CONDITONS. RETURN FLOW STARTS TO
DEVELOP FRI NIGHT AND SAT. HOWEVER APPEARS MAIN POTENTIAL FOR NEXT
SGFNT CHC FOR SHOWERS AND THUNDERSTORMS WILL START MORE IN THE SAT
NIGHT AND SUN PERIOD AS NEXT VIGOROUS SHORTWAVE AND SFC LOW MOVE
INTO NRN PLAINS INTERACT WITH LOW LEVEL WARM MOIST ADVECTION.

.OMA...NONE.

WIESE
Hazardous weather outlook, Apr 30, 5:20 AM CDT, 43 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-301700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
520 AM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA
AND SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TODAY IN EASTERN
NEBRASKA AND SOUTHWEST IOWA...MAINLY TO THE SOUTH OF A LINE FROM
COLUMBUS TO ONAWA. DAMAGING WINDS AND LARGE HAIL SHOULD BE THE
PRIMARY HAZARDS. HOWEVER A FEW TORNADOES ARE POSSIBLE ESPECIALLY
ALONG AND SOUTH OF A LINE FROM AROUND FAIRBURY TO RED OAK. IN
THIS AREA WIND SHEAR WILL COMBINE WITH MOIST AND VERY UNSTABLE
AIR TO CREATE FAVORABLE CONDITIONS FOR SUPERCELL THUNDERSTORMS AS
A LOW PRESSURE IN WESTERN KANSAS MOVES NORTHEAST ALONG A WARM
FRONT EXTENDING ACROSS SOUTHEAST NEBRASKA INTO SOUTHERN IOWA. THE
POTENTIAL FOR SEVERE THUNDERSTORMS WITH LARGE HAIL... DAMAGING
WINDS AND ISOLATED TORNADOES WILL CONTINUE INTO THIS EVENING IN
SOUTHEAST NEBRASKA AND SOUTHWEST IOWA...MAINLY SOUTH OF A
FAIRBURY NEBRASKA TO RED OAK IOWA LINE.

IN ADDITION TO THE RISK OF SEVERE WEATHER...AREAS OF HEAVY
RAINFALL WITH THUNDERSTORMS OVERNIGHT HAVE GENERATED SOME
FLOODING THIS MORNING IN PORTIONS OF EASTERN NEBRASKA. THE
POTENTIAL FOR AREAS OF HEAVY RAIN WILL CONTINUE THIS MORNING
MAINLY NORTH OF A LINE FROM SEWARD TO RED OAK.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THE NEXT CHANCE FOR THUNDERSTORMS WILL BE  SATURDAY NIGHT INTO
MONDAY.

.SPOTTER INFORMATION STATEMENT...

THERE IS A HIGH LIKELIHOOD THAT STORM SPOTTER ACTIVATION WILL
BE NEEDED TODAY IN EAST CENTRAL AND SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA. THE POTENTIAL FOR SPOTTER ACTIVATION WILL
CONTINUE IN PORTIONS OF SOUTHEAST NEBRASKA AND SOUTHWEST IOWA
THIS EVENING.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 9:27 PM CDTSevere Thunderstorm WarningOAXShelby18 min
Apr 29, 10:07 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona23 min
Apr 30, 12:31 AM CDTSevere Thunderstorm WarningOAXHarrison29 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.